Pennsylvania, 2020

Damaging Wind in Pennsylvania, November 15, 2020

November 15, 2020 · NWS BGM · 1 event in 1 county or zone

A strong cold front moved through Northeast Pennsylvania during the early evening of the 15th, which brought a few lines of showers and thunderstorms through the area. One of these storms became severe in Pike County and produced mainly tree and powerline damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A strong cold front moved through Northeast Pennsylvania during the early evening of the 15th, which brought a few lines of showers and thunderstorms through the area. One of these storms became severe in Pike County and produced mainly tree and powerline damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Nov 15, 6:54 PM EST, 21 minutes earlier.

Area forecast discussion, Nov 15, 6:54 PM EST, 21 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
654 PM EST Sun Nov 15 2020

.SYNOPSIS...
A strong cold front will bring strong blustery winds, showers,
and a few thunderstorms to NY and PA up to 9 pm. Colder
temperatures and lake effect snow and rain showers will arrive
Monday and persist through Wednesday.

&&

.NEAR TERM /THROUGH MONDAY NIGHT/...
530 pm update...
Just minor changes to the timing of the precipitation. With no
lightning in our CWA now or earlier removed the chance of
thunderstorms.

3 pm update...

     BRIEF PERIOD OF STRONG TO LOCALLY DAMAGING WINDS POSSIBLE...

SPC has increased the severe threat to now slight across the
west and southeast with marginal everywhere else. A severe
thunderstorm watch is in effect for our 3 westernmost counties
in NY. More watch are possible for the rest of the area in the
next 2 hours.

A line of showers and thunderstorms has made it into far western
PA. This line will quickly move east into our area by 5 PM and
exit by 8 PM. The line is with a strong cold front ahead of a
deep upper level trough. An upper level jet is slicing through
PA with over 130 kts. Low level winds are also very strong with
50 kts at 2k feet. Weak instability with the front could
transfer these winds to the surface causing damage and power
outages.

surface winds are already strong especially across the higher
terrain of the Finger Lakes. This area has a wind advisory in
effect which started this morning.

Temperatures ahead of the front are from the mid 40s to the
lower 50s.  Dewpoints should rise into the mid and upper 40s.
Rainfall will be mostly under half an inch and won't be a
problem.

Behind the front rapid cold air advection will take hold and
remain for a few days. Lake effect clouds and showers will be
common tonight into Monday night and beyond. Low level flow
starts out from 250 keeping showers north of the area. Late
tonight the flow shifts to west then to 290 Monday. A weak band
of rain and snow showers will drop into the terrain of CNY off
of Lake Ontario with connections to the upper lakes. During the
day showers will be mostly rain with temperatures around 40, but
at night mostly snow with lows around freezing. A weak front
Monday night will expand the shower area. Little moisture with
it so amounts of 1 to 3 inches in northern Oneida County and
little further south.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY/...
The westerly flow will shift to a persistent northwest flow
through the day on Tuesday. This will allow lake effect rain and
snow showers to shift to areas southeast of Lake Ontario. Any
snow accumulations will likely be confined to Oneida County and
the higher elevations of Central NY, mainly below a half an
inch. Winds are expect to turn gusty as well given a well mixed
environment. Gusts up of 20 to 30 mph are possible, especially
across the higher elevations. Highs will likely be in the mid
30s to lower 40s.

With a northwest flow off of Lake Ontario persisting, additional
lake effect snow showers are expected across Central NY Tuesday
night. Snow accumulations are expected to be less than an inch
at this time. Otherwise, chilly conditions are expected with
lows in the mid teens to mid 20s.

Lake effect activity finally begins to wind down on Wednesday as
drier air moves in and high pressure approaches from the west.
However, still expecting some lingering light lake effect snow
showers across the Finger Lakes Region, especially during the
morning. Otherwise, gradual clearing is expected during the
afternoon. High temperatures will be chilly, mainly in the lower
to mid 30s.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
High pressure will build across the region Thursday and bring
quiet weather the region along with partly sunny skies.
Temperatures will moderate for Thursday with highs in the 40s.

A weak shortwave will pass by to the north Thursday night into
Friday. Recent model trends are keeping much of the
precipitation associated with it across southern Canada with the
only impact to our area being increasing clouds, especially in
Central NY. Highs on Friday will be on the milder side, mainly
in the 50s.

Dry and seasonably mild conditions are expected to continue
through Saturday. The next storm system approaches the area
Saturday night into Sunday and will likely bring the next
chance for rain. However, there are significant timing
differences within the model guidance, so kept PoPs no higher
than low-end chance for now.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
640 pm update...

A strong cold front is along the Interstate 81 corridor. This
has a wind shift and heavy rain with it. Gusts at SYR to 50kts.
Restrictions to visbys and cigs. This should clear BGM by 01z
and RME by 02z. Ahead of the front will be low level wind shear.

Tonight into Monday minor restrictions due to lake effect
showers and clouds in CNY. MVFR cigs with mixed showers start
at RME late tonight to 15z then moves south to SYR 12 to 16z.
Also at ITH 9 to 19z and BGM 12 to 19z before lifting to VFR.
VFR at AVP and outside of this wide band of clouds.

Southeast to south winds at 15 to 25 kts with gusts as high as
40 kts ahead of the front. Tonight into Monday southwest to
west winds will be 20 kts with gusts to 30 at SYR and slightly
lower elsewhere.

Outlook...
Monday night through Tuesday night...Intermittent restrictions
with scattered lake enhanced rain-snow showers, especially
Tuesday with best chances at KSYR-KRME-KITH-KBGM.

Wednesday...Restrictions possible in lingering lake effect snow
showers. Highest chances at KSYR-KITH.

Wednesday night through Friday...VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...Wind Advisory until 10 PM EST this evening for NYZ009-015>018-
     022-023-025-036-037-044.

&&

SYNOPSIS...TAC
NEAR TERM...TAC
SHORT TERM...BJG
LONG TERM...BJG
AVIATION...TAC
Hazardous weather outlook, Nov 15, 6:17 PM EST, 58 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
617 PM EST Sun Nov 15 2020

NYZ009-015>018-022-023-025-036-037-044-162330-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Tompkins-Madison-Southern Oneida-Cortland-
617 PM EST Sun Nov 15 2020

...WIND ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING...

This Hazardous Weather Outlook is for central New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ024-045-046-055>057-062-PAZ038>040-043-044-047-048-072-162330-
Chemung-Chenango-Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-
Susquehanna-Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-
Southern Wayne-
617 PM EST Sun Nov 15 2020

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Tonight.

A line of showers will finish moving through the region this
evening. Winds could gust as high as 40 to 50 mph along and just
behind the line, which is enough for minor damage to trees and
powerlines.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Nov 15, 6:01 PM EST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Binghamton NY
601 PM EST Sun Nov 15 2020

NYZ045-055-056-160000-
Chenango NY-Tioga NY-Broome NY-
601 PM EST Sun Nov 15 2020

...STRONG GUSTS WILL AFFECT TIOGA...BROOME...AND CHENANGO...
COUNTIES THROUGH 700 PM EST...

At 558 PM EST, Doppler radar was tracking a line of showers along a
powerful cold front extending from just west of Chenango County, to
along the Tioga Broome County border. Movement was east at 40 mph.

Wind gusts of 40 to 50 mph will be possible along and behind this
line of showers. That is strong enough to cause minor damage to
trees and powerlines.

Locations impacted include...
Binghamton, Vestal, Johnson City, Endicott, Norwich, Kirkwood,
Conklin, Maine, Owego and Guilford.

LAT...LON 4267 7533 4257 7533 4251 7540 4241 7537
      4239 7540 4236 7539 4232 7542 4205 7543
      4200 7539 4200 7632 4230 7627 4230 7625
      4241 7625 4242 7587 4272 7589 4274 7530
TIME...MOT...LOC 2258Z 249DEG 35KT 4249 7619 4200 7627

MDP
Local storm report, Nov 15, 6:04 PM EST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
604 PM EST SUN NOV 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     TUNKHANNOCK             41.54N 75.95W
11/15/2020                   WYOMING            PA   911 CALL CENTER

            TREE AND WIRES DOWN.

&&

BJG
Local storm report, Nov 15, 6:26 PM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
626 PM EST SUN NOV 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     NON-TSTM WND DMG CORNING                 42.15N 77.06W
11/15/2020                   STEUBEN            NY   911 CALL CENTER

            SCATTERED TREES DOWN THROUGHOUT THE COUNTY.
            TIME BEGINNING AROUND 5:15 PM THROUGH 6 PM.

&&
Special weather statement, Nov 15, 6:29 PM EST, 46 minutes before
Special Weather Statement
National Weather Service Binghamton NY
629 PM EST Sun Nov 15 2020

NYZ057-062-PAZ039-040-044-047-048-072-160045-
Sullivan NY-Delaware NY-Southern Wayne PA-Susquehanna PA-
Northern Wayne PA-Luzerne PA-Lackawanna PA-Pike PA-
629 PM EST Sun Nov 15 2020

...STRONG GUSTS WILL AFFECT...SOUTHERN DELAWARE...
SULLIVAN...EASTERN SUSQUEHANNA...LACKAWANNA...WAYNE...EASTERN
LUZERNE AND PIKE COUNTIES THROUGH 745 PM EST...

At 628 PM EST, Doppler radar was tracking a line of showers along a
powerful cold front extending from near Sherman to Weatherly.
Movement was northeast at 55 mph.

Wind gusts of 40 to 50 mph will be possible with this line of
showers. That is strong enough to cause minor damage to trees and
powerlines.

Locations impacted include...
Rockland, Scranton, Wilkes-Barre, Hazleton, Dunmore, Kingston,
Fallsburg, Plains, Carbondale and Old Forge.

LAT...LON 4200 7563 4200 7536 4201 7539 4236 7446
      4236 7445 4216 7447 4202 7478 4189 7449
      4175 7457 4150 7452 4149 7476 4136 7469
      4109 7500 4115 7515 4125 7513 4123 7551
      4109 7577 4101 7574 4094 7599
TIME...MOT...LOC 2328Z 242DEG 49KT 4197 7538 4097 7584

MDP
Local storm report, Nov 15, 6:30 PM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
630 PM EST SUN NOV 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     TSTM WND GST     2 SE NORTH SYRACUSE     43.12N 76.10W
11/15/2020  M58 MPH          ONONDAGA           NY   ASOS

            ASOS STATION KSYR SYRACUSE AIRPORT.

&&
Special weather statement, Nov 15, 6:40 PM EST, 35 minutes before
Special Weather Statement
National Weather Service Binghamton NY
640 PM EST Sun Nov 15 2020

NYZ046-057-160045-
Otsego NY-Delaware NY-
640 PM EST Sun Nov 15 2020

..STRONG WIND GUSTS WILL AFFECT OTSEGO AND DELAWARE COUNTIES UNTIL
745 PM EST...

At 638 PM EST, Doppler radar was tracking a line of showers along a
powerful cold front reaching the western borders of Otsego and
Delaware Counties. Movement was northeast at 50 mph.

Wind gusts of 40 to 50 mph will be possible with this line of
showers. That is strong enough to cause minor damage to trees and
powerlines.

Locations impacted include...
Oneonta, Sidney, Walton, Delhi, Davenport, Worcester, Middlefield,
Hartwick, Colchester and Maryland.

LAT...LON 4200 7538 4204 7542 4232 7542 4239 7540
      4241 7537 4251 7540 4257 7533 4267 7533
      4278 7525 4287 7525 4286 7514 4291 7509
      4283 7490 4290 7486 4283 7466 4276 7467
      4263 7463 4252 7471 4242 7461 4235 7443
TIME...MOT...LOC 2338Z 246DEG 44KT 4317 7513 4214 7547

MDP

The radar

The Binghamton radar (KBGM), 114 km away, was scanning. The volume nearest the first event began at 00:16 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pike

When
November 15, 7:15 PM EST
Where
Pike County, Blooming Grove
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
41.370, -75.170

Strong thunderstorm winds brought down a few trees, some involving wires.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2020Every state in 2020This day in weather historyWarnings in Pennsylvania, November 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 927504.